Wyoming, 2013

High Wind in Wyoming, December 31, 2013

December 31, 2013 · NWS CYS · 11 events in 4 counties and zones

A tight surface pressure gradient and strong winds aloft produced high winds across the wind corridors of southeast Wyoming.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight surface pressure gradient and strong winds aloft produced high winds across the wind corridors of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 30, 9:55 PM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Dec 30, 9:55 PM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
955 PM MST MON DEC 30 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 330 PM MST MON DEC 30 2013

TONIGHT...PRIMARY CHALLENGE IS WINDS. INHERITED HIGH WIND WATCH
LOOKS ON TRACK...AND AFTER SEEING MORNING MODEL RUNS...HAVE UPGRADED
THE WATCH TO A HIGH WIND WARNING STARTING LATE THIS EVENING FOR OUR
WIND PRONE LOCATIONS. CRAIG TO CASPER 850/700 MB GRADIENTS
STRENGTHEN WITH A NEAR 50 KNOT 700 MB JETLET DEVELOPING AND WITH
SOME DOWNWARD VERTICAL MOTION PROGGED...EXPECT STRONGER WINDS TO MIX
DOWN TO THE SURFACE.

TUESDAY...THE LAST DAY OF 2013 WILL BE RELATIVELY MILD AND WINDY PER
PROGGED GRADIENTS AND THICKNESSES. NEXT CHUNK OF MID LEVEL MOISTURE
APPROACHES FROM MONTANA...PRODUCING SCATTERED TO NUMEROUS AFTERNOON
OROGRAPHIC SNOWS ACROSS THE SNOWY AND SIERRA MADRE RANGES...WITH DRY
CONDITIONS ELSEWHERE DUE TO DOWNSLOPING.

TUESDAY NIGHT...PROGRESSIVE LOW AMPLITUDE SHORTWAVE TROUGH ALOFT
MOVES ACROSS OUR COUNTIES...PRODUCING A DUSTING OF LIGHT SNOW FOR
MOST LOCATIONS AS THE NEW YEAR RINGS IN...ESPECIALLY OVER OUR
MOUNTAINS DUE TO OROGRAPHICS AND NORTH OF A DOUGLAS TO SCOTTSBLUFF
LINE CLOSER TO DEEPER MOISTURE AND DYNAMICS.

NEW YEARS DAY...SHORTWAVE TROUGH MOVES AWAY FROM OUR REGION...BUT
WITH ENOUGH RESIDUAL LOW AND MID LEVEL MOISTURE AND CYCLONIC FLOW
ALOFT...WILL SEE ISOLATED TO SCATTERED SNOW SHOWERS...MOST COVERAGE
OVER THE SNOWY AND SIERRA MADRE RANGES DUE TO OROGRAPHICS.

WEDNESDAY NIGHT...DRYING AND WARMING PERIOD AS HEIGHTS ALOFT
INCREASE...FLOW BACKS AND LOW LEVELS MODERATE WITH RESPECT TO
TEMPERATURES.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 PM MST MON DEC 30 2013

THURSDAY-FRIDAY:
MODELS ARE IN PRETTY GOOD AGREEMENT IN SHOWING AN UPPER LEVEL
RIDGE TRANSVERSING THROUGH THE FORECAST AREA DURING THIS TIME.
7000MB STANDARDIZED TEMPERATURE ANOMALIES FROM THE GEFS AND ECMWF ARE
SHOWING STANDARD DEVIATIONS AROUND 1 TO 1.5 DEGREES ACROSS THE
AREA ESPECIALLY THURSDAY NIGHT INTO FRIDAY. THIS WILL RESULT IN
ABOVE NORMAL TEMPERATURES FOR THIS TIME OF YEAR. WE LEANED
SLIGHTLY TOWARDS THE CONSENSUS MODEL APPROACH SINCE IT APPEARS TO
BE MORE WEIGHTED TOWARDS THE GFS SOLUTION. HOWEVER...SINCE WE ARE
LOOKING AT FAIRLY HIGH STANDARD DEVIATIONS WE NUDGED TEMPERATURES
UP A COUPLE MORE DEGREES FROM THE CONSENSUS APPROACH WHICH WILL
RESULT IN TEMPERATURES MAINLY IN THE 40S AND 50S. HOWEVER...ALONG
WITH THE WARMER TEMPERATURES COMES THE WIND WHICH WILL BE THE
STRONGEST IN THE WIND PRONE AREAS.

SATURDAY-MONDAY:
THE ECMWF/GFS/GEM ARE SHOWING SIGNS OF THE UPPER LEVEL RIDGE
BUILDING OVER THE WESTERN HALF OF THE U.S. MEANWHILE...A SERIES OF
CANADIAN SHORTWAVES ARE PROGGED TO MOVE THROUGH THE REGION. THIS
WILL HELP BRING COLDER TEMPERATURES ALONG WITH A CHANCE OF SNOW ON
FRIDAY NIGHT AND SATURDAY TO THE NORTHERN PORTIONS OF THE FORECAST
AREA. MEANWHILE...A POLAR VORTEX IS PROGGED TO BUILD OVER SOUTHERN
CANADA AND THE NORTHERN PLAINS. THE ECMWF IS BRINGING PRETTY STOUT
COLD AIR INTO THE REGION SUNDAY INTO MONDAY. 00Z RUN OF THE ECMWF
WAS SHOWING SURFACE HIGH PRESSURE VALUES NEAR 1050MB WHICH WOULD
RESULT IN TEMPERATURES POSSIBLY DROPPING INTO THE SINGLE DIGITS
ABOVE AND BELOW ZERO SUNDAY NIGHT WITH HIGHS STRUGGLING TO GET OUT
OF THE SINGLE DIGITS AND TEENS MONDAY. WOULD NOT BE SURPRISED TO
SEE US CONTINUE TO LOWER TEMPERATURES SUNDAY AND MONDAY. THERE
WILL ALSO BE A CHANCE OF SNOW AFTER THE FRONT PASSES THROUGH
SUNDAY OR SUNDAY NIGHT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY EVENING)
ISSUED AT 950 PM MST MON DEC 30 2013

VFR AT ALL AIRPORTS THROUGH THE NEXT 24 HOURS. WITH STRONG WEST
WINDS PICKING UP DURING THE EARLY MORNING HOURS. COULD START
SEEING LOWERING CONDITIONS OUT BY RAWLINS AS EARLY AS TUESDAY
EVENING AS A FRONT PUSHES SOUTH. DEFINITELY BY 06Z
WEDNESDAY...LOWER FLIGHT CONDITIONS CAN BE EXPECTED OUT AT KRWL.
NEXT 24 HOURS THOUGH...PILOTS FLYING IN AND OUT OF SOUTHEAST
WYOMING AIRPORTS WILL ONLY NEED TO BE CONCERNED WITH MODERATE
TURBULENCE.

&&

.FIRE WEATHER...
ISSUED AT 330 PM MST MON DEC 30 2013

NO FIRE WEATHER ISSUES AS HUMIDITIES REMAIN OUTSIDE CRITICAL
THRESHOLDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 11 PM MST TUESDAY FOR WYZ106-110-116-117.

NE...NONE.
&&

SHORT TERM...RUBIN
LONG TERM...REC
AVIATION...CLAYCOMB
FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 30, 8:04 PM MST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
804 PM MST MON DEC 30 2013

WYZ101-103>107-109>118-010315-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
804 PM MST MON DEC 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WEST WINDS WILL GUST AS HIGH AS 45 MPH TONIGHT IN SOME AREAS
ALONG AND WEST OF THE LARAMIE RANGE.

A HIGH WIND WARNING IS IN EFFECT FOR ARLINGTON...ELK MOUNTAIN...
BORDEAUX...VEDAUWOO AND WHITAKER BEGINNING LATE TONIGHT FOR WEST
WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING IS IN EFFECT FOR ARLINGTON...ELK MOUNTAIN...
BORDEAUX...VEDAUWOO AND WHITAKER FOR TUESDAY AND TUESDAY EVENING FOR
WEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH.

LIGHT SNOW CAN BE EXPECTED OVER SOUTHEAST WYOMING TUESDAY NIGHT AND
WEDNESDAY MORNING. MOST LOCATIONS WILL RECEIVE AN INCH OR LESS OF
NEW SNOW...WITH 2 TO 4 INCHES OVER THE MOUNTAINS.

THE POSSIBILITY OF STRONG WINDS RETURNS TO AREAS ALONG AND WEST OF
THE LARAMIE RANGE FRIDAY AND FRIDAY NIGHT. A CHANCE OF SNOW WILL
AFFECT SOUTHEAST WYOMING THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-010315-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
804 PM MST MON DEC 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW CAN BE EXPECTED OVER THE WESTERN NEBRASKA PANHANDLE
TUESDAY NIGHT AND WEDNESDAY MORNING. MOST LOCATIONS WILL RECEIVE
AN INCH OR LESS OF NEW SNOW.

A CHANCE OF SNOW WILL AFFECT THE WESTERN NEBRASKA PANHANDLE THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
December 31, 2:31 AM MST to 5:21 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 31/0301 MST.

High Wind, South Laramie Range

When
December 31, 3:26 AM MST to 6:41 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
December 31, 3:46 AM MST to 3:41 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 31/1426 MST.

High Wind, South Laramie Range Foothills

When
December 31, 6:55 AM MST to 10:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 31/0930 MST.

High Wind, South Laramie Range

When
December 31, 9:17 AM MST to 2:57 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 31/1002 MST.

High Wind, North Snowy Range Foothills

When
December 31, 9:56 AM MST to 7:01 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 31/1001 MST.

High Wind, South Laramie Range

When
December 31, 10:00 AM MST to 7:30 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 31/1045 MST.

High Wind, South Laramie Range

When
December 31, 10:26 AM MST to 7:51 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 31/1236 MST.

High Wind, North Snowy Range Foothills

When
December 31, 12:05 PM MST to 4:10 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 31/1400 MST.

High Wind, North Snowy Range Foothills

When
December 31, 2:36 PM MST to 8:11 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 31/1831 MST.

High Wind, North Snowy Range Foothills

When
December 31, 2:51 PM MST to 8:01 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 31/1826 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493530, 493535, 493522, 493537, 493536, 493524, 493529, 493534, 493527, 493525, 493526.